Alert archive / Kentucky / Heat Advisories in 2012

Heat Advisory 3, NWS Louisville, KY

July 3, 201228 counties in Kentucky

NWS Louisville, KY issued this heat advisory at Jul 3, 2012, 2:33 PM CDT for 28 counties in Kentucky. It took effect at Jul 4, 2012, 11:00 AM CDT. It was in force for 53 hr.

The area

The counties it named.

The facts

Issued
Jul 3, 2012, 2:33 PM CDT (19:33 UTC)
In effect from
Jul 4, 2012, 11:00 AM CDT
Expired
Jul 6, 2012, 3:54 PM CDT
In force
53 hr
Issued by
NWS Louisville, KY
All 28 counties

Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Green County, KY, Harrison County, KY, Jessamine County, KY, Lincoln County, KY, Madison County, KY, Marion County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nicholas County, KY, Russell County, KY, Scott County, KY, Taylor County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 98 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this heat advisory went out at Jul 3, 2:30 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 3, 2:30 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT TUE JUL 03 2012

.Short Term (Tonight through Wednesday Night)...
Issued at 315 PM EDT Tue July 3 2012

...Hot Conditions to Continue into the Weekend...

A weak trough in the upper levels is across the Ohio River this
afternoon. This trough, combined with temperatures well into the 90s
across the region will aid in scattered slow-moving thunderstorms
this afternoon. Available energy is less than at this time yesterday
however given the cloud cover we had this morning, so the threat for
severe storms looks lower. Will have to watch for storms that
persist and any subsequent flash flooding.

Tonight the trough will shift off to the east as ridging builds back
into the mid Mississippi River Valley. The proximity to this ridge
will mean a return to hot temperatures again Wednesday, which will
persist into the weekend. Our area, however will not get entirely
under the ridge, and it looks like we could still get some impulses
riding in from the north to provide afternoon/evening storms. The
best chance looks to be along and east of the I-65 corridor. In
addition, the NAM brings in another round of storms Wednesday night
within this northerly flow.

Based on the current temperature and heat index forecast as well as
collaboration with neighboring offices, decided to go with an
Excessive Heat Warning along and west of the I-65 corridor and a
Heat Advisory for points to the east. This decision is based on the
persistence of the heat, not the 110/105 threshold for the two
products. Based on the long term discussion below, we expect 4
consecutive days of at least 105 heat index along and west of the
I-65 corridor and at least 100 for the heat index at points east.
Thanks to the neighboring offices for this collaboration.

.Long Term (Thursday to Tuesday)...
Issued at 320 PM EDT Mon Jul 3 2012

...Another Round of Intense Heat, but Solid Rain Chances in Sight...

A strong mid level ridge will be established over much of the CONUS
through the first half of the weekend, with the ridge axis to the
west. This will bring a return of intense heat to the area, with
locations along and west of I-65 having the best shot at seeing
highs just above the triple digit threshold from Thursday through
Saturday. Areas to the east will likely stay in the middle to upper
90s. As was discussed in the short term, will continue the Excessive
Heat Warning and Heat Advisory through Saturday evening. Although
heat index criteria will be at or just below normal thresholds, we
are expecting several days of near criteria values and after
collaboration, feel that the headlines are warranted. Would like to
mention that confidence is lower in this overall event as upper
level ridge will likely be "dirtier" than the last. Although there
will be some degree of a subsidence inversion (capping), it will be
weaker and should allow for diurnally driven clouds and even some
convective development this time around. Most of the precipitation
chances should be east of I-65 and this is where bust potential is
greatest with respect to Heat Advisory.

Otherwise, gradually flattening and retrograding ridge will lose its
influence on the area by the Sunday/Monday timeframe. This will
occur in response to shortwave energy digging over eastern Canada
with the associated surface features dragging a front south toward
the region sometime on Sunday or Monday. Will go with solid chances
for showers and thunderstorms through the end of the forecast
period. Confidence is low on timing and placement although some data
suggests that frontal boundary could stall over the area. If this is
the case, a prolonged period of higher coverage precipitation
chances will be a possibility.

&&

.Aviation (18Z TAF Issuance)...
Issued at 110 PM EDT Tue July 3 2012

Have a clear slot across the region now, which should allow for
isolated to scattered convection later this afternoon. Think the
best chance will be near KSDF first, because of the peak heating
going on there now. Motion should be a little faster than yesterday,
toward the east and northeast. Will monitor radar trends and amend
forecasts as needed this afternoon. Activity should die down by mid
evening and then return again Wednesday afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...EXCESSIVE HEAT WARNING FROM NOON EDT /11 AM CDT/ WEDNESDAY TO 9
     PM EDT /8 PM CDT/ SATURDAY FOR INZ076>079-083-084-089>092.

KY...EXCESSIVE HEAT WARNING FROM NOON EDT /11 AM CDT/ WEDNESDAY TO 9
     PM EDT /8 PM CDT/ SATURDAY FOR KYZ023>034-038-045-053-
     061>063-070>072.

     HEAT ADVISORY FROM NOON EDT /11 AM CDT/ WEDNESDAY TO 9 PM EDT /8
     PM CDT/ SATURDAY FOR KYZ035>037-039>043-046>049-054>057-
     064>067-073>078-081-082.

Short Term.......RJS
Long Term........BJS
Aviation.........RJS
Hazardous weather outlook, Jul 3, 11:07 AM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1207 PM EDT TUE JUL 3 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041915-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1207 PM EDT TUE JUL 3 2012 /1107 AM CDT TUE JUL 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN ACROSS THE OUTLOOK AREA. SOME OF THE STORMS COULD BE ON THE
STRONG SIDE WITH TORRENTIAL RAINS...GUSTY WINDS...LARGE HAIL AND
FREQUENT CLOUD TO GROUND LIGHTNING BEING THE MAIN WEATHER HAZARDS.
IN ADDITION AFTERNOON HEAT INDICES WILL LIKELY RUN NEAR 100
DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

TEMPERATURES ARE EXPECTED TO ONCE AGAIN RISE WELL ABOVE NORMAL
FROM THE MIDDLE OF THE WEEK THROUGH THE WEEKEND AS STRONG MID
LEVEL HIGH PRESSURE BUILDS BACK INTO THE AREA. FUTURE HEAT
HEADLINES MAY BE NEEDED.

THUNDERSTORMS WILL BE POSSIBLE EACH DAY. AT THIS TIME FRIDAY AND
SATURDAY LOOK LIKE THE DRIEST DAYS. SUNDAY AND MONDAY A FRONT WILL
MOVE SLOWLY THROUGH THE REGION...BRINGING A BETTER CHANCE FOR
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).

MJ/EER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:57 PM CDTSpecial Weather StatementLMKOhio28 min
Jul 3, 2:33 PM CDTExcessive Heat WarningLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more4 days
Jul 3, 3:34 PM CDTSpecial Weather StatementLMKGreen31 min
Jul 3, 4:36 PM CDTSpecial Weather StatementLMKCasey, Lincoln44 min
Jul 3, 5:16 PM CDTSpecial Weather StatementLMKEdmonson, Hart, Logan, Warren44 min
Jul 3, 5:23 PM CDTSpecial Weather StatementLMKGarrard32 min
Jul 2, 7:08 PM CDTSevere Thunderstorm WarningLMKCrawford, Harrison27 min

Nearby

Heat Advisories in Kentucky, 2012Every heat advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.